Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 85, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 27, 2017, 8:04 PM EDT for Lee County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 8:04 PM EDT (00:04 UTC)
- Expired
- May 27, 2017, 8:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lee County, VA
The radar
The Knoxville radar (KMRX), 60 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 6:55 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2109 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.3
The text
As transmitted.
037
WUUS54 KMRX 280004
SVRMRX
VAC105-280100-
/O.NEW.KMRX.SV.W.0085.170528T0004Z-170528T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
804 PM EDT SAT MAY 27 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Lee County in southwestern Virginia...
* Until 900 PM EDT
* At 804 PM EDT, severe thunderstorms were located along a line
extending from Kentenia to Pathfork to Oaks, moving southeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jonesville, Pennington Gap, Rose Hill, Ewing and Cumberland Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3669 8294 3659 8299 3660 8367 3662 8365
3667 8352 3667 8342 3671 8332 3674 8320
3674 8314 3678 8313 3680 8310
TIME...MOT...LOC 0004Z 312DEG 18KT 3681 8339 3676 8345 3672 8357
HAIL...1.00IN
WIND...60MPH
$$
05/MA1 follow-up statement
381
WWUS54 KMRX 280030
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
830 PM EDT SAT MAY 27 2017
VAC105-280039-
/O.CAN.KMRX.SV.W.0085.000000T0000Z-170528T0100Z/
Lee VA-
830 PM EDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR LEE COUNTY IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 200 AM EDT for
eastern Tennessee...and southwestern Virginia.
LAT...LON 3669 8294 3659 8299 3660 8367 3662 8365
3667 8352 3667 8342 3671 8332 3674 8320
3674 8314 3678 8313 3680 8310
TIME...MOT...LOC 0025Z 312DEG 18KT 3674 8329 3669 8335 3665 8347
$$
05/MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:30 PM EDT, 34 minutes earlier.
Area forecast discussion, May 27, 7:30 PM EDT, 34 minutes before
Area Forecast Discussion...UPDATED National Weather Service Morristown TN 730 PM EDT Sat May 27 2017 .AVIATION...It will be an active TAF period with a couple of rounds of convection moving through the region. Ongoing convection this evening will likely continue to impact TAF sites through 04Z to 06Z. Expect a bit of a break during the night with another band possibly reaching itno the area towards sunrise...then additional scattered convection developing Sunday aftenroon. As a thunderstorm moves through a TAF site...be prepared for lowering CIGs...reduced VIS and gusty...erratic thunderstorms winds. Also...winds will increase across the region Sunday afternoon with sustained winds of 10 to 15 mph with higher gusts. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && mjb
Hazardous weather outlook, May 27, 3:16 PM EDT, 4 hours 48 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 316 PM EDT Sat May 27 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-281930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 316 PM EDT Sat May 27 2017 /216 PM CDT Sat May 27 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Numerous strong to severe thunderstorms are expected across the ares during the late afternoon and evening hours, with damaging winds and large hail up to golfball size being the main threat. The most likely timing for severe storms is between 5 pm and 11 pm EDT. Another round of severe weather is possible late tonight into Sunday morning as a strong line of storms drops into the region from the northwest. The potential for damaging winds will exist with this system. .DAYS TWO THROUGH SEVEN...Sunday through Friday On Sunday evening and night another round of showers and thunderstorms is possible, with some of the storms potentially becoming strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this weekend.
In the hours before
Special weather statement, May 27, 6:37 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
637 PM EDT SAT MAY 27 2017
VAZ006-272300-
Russell VA-
637 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
700 PM EDT...
At 636 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raven, or 7 miles west of Richlands, moving east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Honaker and Dye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3711 8189 3704 8182 3696 8178 3695 8181
3701 8205 3707 8203 3707 8202 3709 8202
3712 8201 3713 8199 3712 8197 3713 8196
3713 8193 3714 8190
TIME...MOT...LOC 2236Z 285DEG 37KT 3709 8194
05/MASpecial weather statement, May 27, 6:55 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
655 PM EDT SAT MAY 27 2017
TNZ013-014-VAZ001-272345-
Claiborne TN-Campbell TN-Lee VA-
655 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAIBORNE...
NORTHEASTERN CAMPBELL AND WESTERN LEE COUNTIES UNTIL 745 PM EDT...
At 654 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pruden, or 12 miles southwest of Middlesboro, moving northeast at 20
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harrogate, White Oak, Cumberland Gap, Arthur, Powell River Preserve
and Clairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM EDT for
eastern Tennessee...and southwestern Virginia.
LAT...LON 3661 8347 3643 8385 3642 8389 3643 8389
3640 8392 3654 8405 3659 8399 3658 8369
3662 8365 3664 8358 3666 8353
TIME...MOT...LOC 2254Z 232DEG 19KT 3652 8391
05/MASpecial weather statement, May 27, 7:11 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
711 PM EDT SAT MAY 27 2017
VAZ005-006-008-280015-
Washington VA-Scott VA-Russell VA-
711 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSSELL...
NORTHEASTERN SCOTT AND WESTERN WASHINGTON COUNTIES AND THE
NORTHEASTERN CITY OF BRISTOL UNTIL 815 PM EDT...
At 711 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Gate City, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bristol Va, Abingdon, Nickelsville, Dungannon, Collingwood,
Castlewood, Holston, Hansonville, Hilander Park, Benhams and Fort
Blackmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 200 AM EDT for
southwestern Virginia.
LAT...LON 3661 8202 3675 8263 3687 8265 3688 8263
3688 8200
TIME...MOT...LOC 2311Z 274DEG 20KT 3679 8245
05/MASpecial weather statement, May 27, 7:34 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
734 PM EDT SAT MAY 27 2017
TNZ035-067-280030-
Roane TN-Morgan TN-
734 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN AND NORTHERN
ROANE COUNTIES UNTIL 830 PM EDT...
At 734 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairfield Glade, or 9 miles northwest of Rockwood, moving east at 25
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Oak Ridge, Kingston, Rockwood, Oliver Springs, Midtown, Harriman,
Oakdale, Coalfield, Bradbury, Pine Orchard and Dearmond.
A severe thunderstorm watch remains in effect until 200 AM EDT for
eastern Tennessee.
LAT...LON 3586 8473 3589 8471 3591 8468 3599 8472
3606 8479 3608 8437 3605 8434 3599 8432
3590 8426 3590 8429 3588 8428 3589 8433
3584 8434 3582 8437
TIME...MOT...LOC 2334Z 272DEG 22KT 3597 8480
EMHLocal storm report, May 27, 7:42 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
742 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG COEBURN 36.95N 82.47W
05/27/2017 WISE VA 911 CALL CENTER
NUMEROUS TREES DOWN IN THE COEBURN AREA BOTH ON SANDY
RIDGE ROAD AND HIGHWAY 58.
&&Local storm report, May 27, 7:49 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL NICKELSVILLE 36.75N 82.42W
05/27/2017 M1.00 INCH SCOTT VA BROADCAST MEDIA
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:07 PM EDT | Special Weather Statement | MRX | Scott, Washington, City of Bristol | 53 min |
| May 27, 8:26 PM EDT | Special Weather Statement | MRX | Lee, Scott | 49 min |
| May 27, 8:37 PM EDT | Flash Flood Warning | MRX | Lee, Russell, Scott, Wise | 3 hr |
| May 27, 10:01 PM EDT | Areal Flood Advisory | MRX | Scott, Washington, City of Bristol | 3 hr |
| May 27, 11:25 PM EDT | Areal Flood Advisory | MRX | Lee, Russell, Scott, Wise | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.